Side effects of the pill
Unwanted side effects from your contraception pill? You're not alone. Here's how to deal with the most common pill pitfalls.
You’ve done the responsible thing and got yourself on the pill. Well done. But hang on. Why is this tiny tablet suddenly wreaking havoc on your appearance, mood, and sex life? Nobody warned you about this.
The combined pill can have side-effects, but don’t be put off oral contraceptives all together. Lynn Hearton, helpline and information services manager at Family Planning Association, says there’s usually an easy explanation.
I’ve lost my libido
You’ve put yourself on the pill so you can have lots of sex without worrying about pregnancy. But now you don’t want the sex. In fact, re-organising your sock drawer seems more enticing than indulging in some coital fun with your boyfriend. Hello irony, nice of you to drop by.
Charlotte* 24, said: “I’d been on the pill for two years when I noticed a huge decline in my sex drive. I just wasn’t in the mood for sex with my boyfriend. Ever. It’s made the pill a far too effective contraceptive tool because I’ve just stopped having sex altogether.”
The solution: It might be ‘life’ that’s to blame – not the pill.
Lynn says: “There is no scientific evidence to support the claims that taking a hormonal contraceptive reduces your libido. If anything, being free from the anxiety of pregnancy can boost libido as you can have sex anytime and anywhere.
“It’s worth examining what else is happening in your life that may affect your libido. A women’s sex drive is always going up and down because it’s emotionally linked. There are a number of different things that affect libido including tiredness, stress, bereavement, or simply the fact you’re going off your boyfriend.
“But if you are really convinced it’s your pill then talk to your doctor about changing brands.”
I’m having long periods
Breakthrough bleeding. Hmmm – what a turn on. Since popping the pill you’ve begun panic-buying panty-liners, avoiding light-coloured trousers and keep shunning your boyfriend’s advances, fearing his boner may dislodge more of your NEVERENDING period.
Fern*, 17, said: “When I first started taking the pill, I was on my period for two months. Two solid months! I had constant breakthrough bleeding and didn’t have sex with my boyfriend most of the summer. I still get it occasionally now. I thought the pill was supposed to regulate your periods, not send them haywire.”
The solution: Take your pill at the same time each day
Lynn says: “It’s really normal for women to get breakthrough bleeding when they first start taking the pill because your body is getting used to the change in hormones.
“But if it continues after three months, check you are constant in taking the pill at the same time each day – even at the weekend when things get chaotic. This will ensure a constant level of hormones.
“Some people can get away with it, whereas others will be five minutes late and get breakthrough bleeding.”
I’m hormonal and horrible
We have all been known to embrace our inner psycho when it’s ugly knickers time of the month. But since taking the pill, your ‘moods’ are getting a bit out of control. Calm down… I’m just saying… hang on… what are you doing with that mallet? Argh! Ok. Stop crying. I know you didn’t mean it…
Lou* 25, says: “It was only after a year on the pill that I realised just how up and down my moods were. I remember sitting on the floor, sobbing uncontrollably, while my boyfriend asked me what was wrong. I didn’t have a clue. I just felt unbelievably sad. I’ve tried other pills but they all seem to make me more anxious and emotional.”
The solution: Do you really want to be on the pill?
Lynn says: “It’s always worth considering what you were like before you started taking the pill and looking at different parts of your life in isolation. Your moodiness or depression could be linked to something unrelated.
“Changes in mood are to be expected when you start taking the pill as your body takes time to adjust. And if you’re swapping brands, you can’t expect to feel different straight away.
“If some women are really convinced it’s the pill that are causing their mood swings, they should consider choosing non-hormonal methods of contraception. Sometimes the problems can stem from the fact these women just don’t feel comfortable with hormones and never really wanted to be on the pill.”
I’ve got spots
Spots suck. Whether it’s the odd red lurker, a boil on your chin so big it has its own centre or gravity, or acne so bad you’re considering joining all the spots up with eyeliner to see if they spell out a secret message. And you blame the pill. It’s the pill’s fault. Can we give the pill acne and see if the pill likes it?
Alice*24, says: “I swapped to a new brand of pill and my face was like a Whack-a-Mole arcade game. Whenever one huge red spot retreated, another popped up somewhere different. What made it more frustrating is that I’ve never had spots before.”
The solution: Change your pill brand
Lynn says: “Pill-related breakouts do depend to some extent to what your skin is like naturally. And anger is understandable if you start getting spots when you never used to. If this is the case, and the breakouts haven’t calmed down after three months, you should re-think the combination of hormones you are on. A different brand might suit you better. It’s also worth remembering that in lots of instances, the pill actually improves your skin.”
I’ve got a banging headache
This isn’t just a headache. This is a pill-induced headache personally sent from Hades to torture you. The lights hurt. Your eyes hurt. You can’t get out of bed. And you’re giving serious thought to cutting off your own head and putting it in the fridge.
Em* 17, says: “Just days after I started taking the pill I got the worst migraines ever. I couldn’t go to school for a week. I could only lie in a dark room hoping it would all go away. It didn’t occur to me it might be the pill causing it until my doctor suggested it.”
The solution: Come off the pill. Now.
Lynn says: “If you start developing migraines with flashing lights, an aura, and visual disturbances, you should come off the pill. These migraines imply you have a higher risk of thrombosis and taking the pill could push that risk higher. I would suggest going straight to your healthcare professional to talk about other options.”
*Names have been changed.
Updated on 29-Sep-2015
Photo of girl by Shutterstock.
No featured article